New York, 2005

Damaging Wind in New York, August 12, 2005

August 12, 2005 · NWS ALY · 1 event in 1 county or zone

On August 12, a warm front lifted across the lower Catskill Mountains and mid HudsonValley during the afternoon. A severe thunderstorm formed in the Ellenville Kerhonksonarea in Ulster County early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 12, a warm front lifted across the lower Catskill Mountains and mid HudsonValley during the afternoon. A severe thunderstorm formed in the Ellenville Kerhonksonarea in Ulster County early in the evening. Severe wind gusts blew down trees along Route 209.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 3:00 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT FRI AUG 12 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
EASTERN NEW YORK AND WESTERN NEW ENGLAND ARE NOW WELL IN THE WARM
SECTOR. THUNDERSTORMS ARE ACTIVE IN WESTERN AND CENTRAL NEW YORK AND
ARE EXPECTED TO CONTINUE TO MOVE TO THE EAST THIS EVENING AND
POSSIBLY OVERNIGHT. TRAILING COLD FRONT WILL ARRIVE LATER THAN
PREVIOUSLY ANTICIPATED AND NOW WILL BE OVER CENTRAL NEW YORK
SATURDAY MORNING AND OVER SOUTHEAST NEW YORK AND ALONG THE
PENNSYLVANIA BORDER LATE SATURDAY NIGHT WHERE IT WILL STALL. LOW
PRESSURE WILL MOVE BACK INTO THE REGION ALONG THE FRONT SUNDAY.
SINCE THE FRONT IS DELAYED WE CAN EXPECT ONE MORE HOT AND HUMID DAY
TOMORROW WITH SCATTERED THUNDERSTORMS. RAIN IS LIKELY SUNDAY AND
SUNDAY NIGHT. IT WILL HELP TO ALLEVIATE THE CURRENT DRY CONDITIONS
BUT RAINFALL WILL NOT BE ENOUGH TO ELIMINATE THEM.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
12Z GFS THIS MORNING WAS DIFFERENT FROM EARLIER 00Z GFSLR RUN. MAIN
PROBLEM IS WITH TIMING OF SYSTEMS. FLOW ALOFT GENERALLY FAST AND
NEARLY ZONAL AND THIS MAKES TIMING DIFFICULT. CHANGED FORECAST FOR
MONDAY NIGHT AND TUESDAY FROM CHANCE POPS TO DRY. CHANCE POPS AGAIN
TUESDAY NIGHT WEDNESDAY AND THEN DRY AGAIN FOR THE REST OF THE
PERIOD. DAYTIME TEMPERATURES WILL BE SLIGHTLY BELOW TO NEAR NORMAL
FOR MID AUGUST.

&&

.AVIATION...THE BEST THREAT FOR RW/TRW LOOKS TO BE BETWEEN 19Z AND
04Z. TEMPO MVFR IN TRW. WINDS SE-S BECOMING S-SW LATER TODAY AND
TONIGHT. A FEW STRONG WIND GUSTS >40KTS POSSIBLE FROM 270 DEG DURING
TRW. SOME MVFR DUE TO FOG LATE TONIGHT ESPECIALLY FOR AREAS THAT
RECEIVE RAIN.

&&

.HYDROLOGY...
THE ALY HYDRO SERVICE AREA HAS LACKED A WIDESPREAD SOAKING RAINFALL
OVER THE PAST 3 WEEKS. MUCH OF THE AREA NOW IN SHORT TERM DROUGHT.
AVERAGE QPF FOR THIS EVENING AROUND ONE HALF INCH. THIS WILL HAVE
LITTLE IMPACT ON STREAMS AND RESERVOIRS. SOME LOCATIONS MAY SEE
LOCALLY HEAVY DOWNPOUR FROM A THUNDERSTORM WHICH MAY DUMP QUICK INCH
OR TWO OF RAIN. SHARP RISES ON SMALL CREEKS POSSIBLE FROM LOCALLY
HEAVY DOWNPOURS. SOME VERY LOCALIZED MINOR FLOODING ALSO POSSIBLE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 12, 3:37 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 PM EDT FRI AUG 12 2005

MAZ001-025-NYZ032-033-038>043-048>050-082>084-VTZ013>015-131055-
BENNINGTON VT-EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-
SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
437 PM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...THE
UPPER HUDSON VALLEY...THE MOHAWK VALLEY...SOUTHERN VERMONT...AND
BERKSHIRE COUNTY.

.DAY ONE...
THUNDERSTORMS LIKELY OVERNIGHT. SOME OF THESE MAY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

CHANCE OF THUNDERSTORMS THROUGH MONDAY AND AGAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-NYZ047-051>054-058>061-063>066-131055-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN ULSTER NY-
NORTHERN LITCHFIELD CT-SCHOHARIE NY-SOUTHERN LITCHFIELD CT-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN ULSTER NY-
437 PM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...THE
CATSKILLS...THE LOWER HUDSON VALLEY...AND LITCHFIELD COUNTY.

.DAY ONE...
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING WITH THE
PRIMARY THREAT BEING ISOLATED DAMAGING WINDS. A CHANCE OF
THUNDERSTORMS WILL PERSIST OVERNIGHT. THESE MAY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

CHANCE OF THUNDERSTORMS THROUGH MONDAY AND AGAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 101 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
August 12, 5:55 PM EST
Where
Ulster County, Ellenville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -74.400

Trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473581.